Cynthia MacGregor suffers from alopecia, long-term hair loss, as a result of a drug she took during her chemotherapy treatment. ((CBC))

A Montreal woman who has permanently lost all of the hair on her body said she was not warned about the possible side-effects of a common chemotherapy drug.

Two years ago, Cynthia MacGregor began taking Taxotere as part of a drug cocktail to combat her breast cancer. After the therapy was over, she expected her hair to grow back, as was stated on a pamphlet she was given at Royal Victoria Hospital in Montreal where her treatment took place.

However, she said that never happened, and she now feels misled. She would have wanted to know all of the risk factors in order to make an informed choice about treatment.

"I just didn't want to go out of the house. It really undermines your self-confidence. It set back my recovery by easily a year," MacGregor, 50, told CBC News.

For more on this story, watch reporter Shawn Apel's report on CBC News: Montreal at 6 p.m. ET.

"I do have a single hair — somewhere around there — that never fell out. It's been hanging on for dear life," she said, pointing to her head.

MacGregor said her medical team never informed her that she could lose her hair permanently.

Pamphlet claims hair will come back

The seven-page pamphlet was created by the Quebec Association of Pharmacists of Health Institutions.

The document lists 15 possible side-effects, including nausea, vomiting, decrease in white blood cells, fatigue and eye irritation.


CBC reporter Shawn Apel speaks to Cynthia MacGregor about her experience after taking a chemotherapy drug which caused her to lose her hair permanently. ((CBC))

"Total loss of body hair will occur. However, don't worry — your hair will grow back," states the pamphlet.

However, the detailed product monograph for Taxotere states a three per cent chance of permanent hair loss, which is known clinically as alopecia.

Officials at Royal Victoria Hospital refused to do an interview with CBC News.

The pharmacists' association said that the risk of permanent hair loss is not common or life-threatening enough to mention in the literature.

Dr. Gerald Batist, an oncologist at the Jewish General Hospital, said the risk of permanent hair loss is often not mentioned in face-to-face meetings.

He said health professionals don't want to overload people, so they decide which side-effects to mention.

"If there is a long-term effect that would be discussed, it would be heart damage, or leukemia — which is very rare but can be lethal — before prolonged alopecia, which is also troubling, no question, but not life-threatening," said Batist.

Patients should be informed: oncologist

Given the emotional toll hair loss can have on patients, Batist said the pamphlet should be changed to make the risk more clear.

He said doctors should continue to have discretion over mentioning the risk during their face-to-face meetings with patients.

"I think it should be modified to say there is a rare occasion where hair loss is permanent. But I don't think it would modify any patient's decision, to be honest," said Batist.

However, MacGregor said knowing the risk would have made a difference for her.

"I would have made an informed choice, if I had chosen to have this drug administered. I would have been rolling the dice, and I would have made a calculated risk, because it would have been my decision," she said.